11 doctors weighed in:
Do I need to taper off paxil (paroxetine)? Or is it safe to just discontinue it? I take 20mg a day
11 doctors weighed in

6 doctors agree
In brief: Taper off
You shouldn't discontinue Paxil (paroxetine) abruptly because you can experience a discontinuation syndrome which could include the following symptoms: headache, lethargy, GI upset, insomnia, nightmares, dizziness, vertigo, electric shock sensations and other parethesias, tremor, agitation, anxiety, irritability, hypomania, dysphoria, emotional lability and confusion.
Talk to your physician about tapering.

In brief: Taper off
You shouldn't discontinue Paxil (paroxetine) abruptly because you can experience a discontinuation syndrome which could include the following symptoms: headache, lethargy, GI upset, insomnia, nightmares, dizziness, vertigo, electric shock sensations and other parethesias, tremor, agitation, anxiety, irritability, hypomania, dysphoria, emotional lability and confusion.
Talk to your physician about tapering.
Dr. Tracie DeJarnette-Holly
Dr. Tracie DeJarnette-Holly
Thank
Dr. Jordan Balter
Psychiatry
3 doctors agree
In brief: Not unsafe
I agree with the other doctors about everything, however the discontinuation syndrome associated with stopping Paxil (paroxetine) is not unsafe.
So technically speaking, it's safe to just stop. It's just not a really good idea. Also, you may have rebound symptoms of what you are taking it for, and that could be unsafe. You should talk to your doctor. You can probably taper from that dose over two weeks.

In brief: Not unsafe
I agree with the other doctors about everything, however the discontinuation syndrome associated with stopping Paxil (paroxetine) is not unsafe.
So technically speaking, it's safe to just stop. It's just not a really good idea. Also, you may have rebound symptoms of what you are taking it for, and that could be unsafe. You should talk to your doctor. You can probably taper from that dose over two weeks.
Dr. Jordan Balter
Dr. Jordan Balter
Thank
4 comments
Dr. Alan Ali
"Not unsafe" is something I would worry about, since we do not know how long the patient has been on the medication. Like stated before, discuss with the prescribing Doc.
Dr. Jordan Balter
"not unsafe" in the sense that it will not precipitate a medical emergency as fast tapering off a benzo can... it isn't a good choice of course. I would be more concerned about why the patient is taking paxil and what possibly rebound symptoms might occur. The length of time is actually not all that important, especially since most patients experience "SSRI poopout" after about two years. The dose matters more in terms of tapering and trying to prevent the discontinuation syndrome. Of course, under the supervision of a psychiatrist, the patient could be switched without a taper to a similar SSRI and probably avoid both the discontinuation syndrome and the potential for rebound symptoms.... But any of these options should be done with a psychiatrist. I meant to answer the part of the question about the medical safety of stopping Paxil. Tapering Paxil correctly is a different issue and you should do this with your psychiatrist...
Dr. Alan Ali
Psychiatry
2 doctors agree
In brief: Paxil (paroxetine)
Withdrawal symptoms are common with paxil (paroxetine).
Discuss with your prescribing doc. The plan for gradual taper if justified.

In brief: Paxil (paroxetine)
Withdrawal symptoms are common with paxil (paroxetine).
Discuss with your prescribing doc. The plan for gradual taper if justified.
Dr. Alan Ali
Dr. Alan Ali
Thank
Dr. Bassam Amawi
Psychiatry
1 doctor agrees
In brief: Talk with U physicia
And he will help u tampering it down , since if u don't u can have withdrawal symptoms.

In brief: Talk with U physicia
And he will help u tampering it down , since if u don't u can have withdrawal symptoms.
Dr. Bassam Amawi
Dr. Bassam Amawi
Thank
In brief: Better to taper
Ssris, & Paxil (paroxetine) in particular, are known for causing withdrawal if stopped abruptly.
Better to taper under your dr's supervision.

In brief: Better to taper
Ssris, & Paxil (paroxetine) in particular, are known for causing withdrawal if stopped abruptly.
Better to taper under your dr's supervision.
Dr. Kitturah Schomberg-Klaiss
Dr. Kitturah Schomberg-Klaiss
Thank
Get help from a real doctor now
Dr. Bennett Machanic
Board Certified, Neurology
48 years in practice
55M people helped
Continue
107,000 doctors available
Read more answers from doctors